FORUMS

Connect with people who understand what you are going through, seek advice and surround yourself with support. We're free, anonymous, and professionally moderated 24/7.

  • 47,612Members
  • 1,358,869Posts
  • 1,400,000Visitors
Something’s not right

Coming off a medication - the roller coaster

Coming off a medication - the roller coaster

Yesterday I felt the effects for the first time as I withdraw slowly from a medication I have been on for 13 years. Due to some info gained from another discussion here I discovered that a med I am on has a common side effect of back pain. I went to my doctor and we are withdrawing me from the med by slow reduction, it is now day 7 and on half-dose - maintaining this for one more week then going to quarter dose for a fortnight - then off.

So far I have experienced far more lively dreams and more disturbed sleep (always a concern because sleep is the number one indicator for me of flicking across into hypo-mania).

Yesterday, I was walking the doggits with my partner and about halfway through the 15 minute walk (to go get a coffee and little something and sit at the cafe) and I had this huge rush DOWN, just fell into a huge hole of hopelessness. BANG. There i was. My brain had collapsed into nothing, i could barely think. I was supposed to be going out with partner to visit a friend, but knew that was a bad Idea so I pulled out and stayed home. Spent a tossy-turney hour in bed trying to quieten my thoughts, then just put a DVD series in the DVD and laid on the couch watching episode after episode. Eventually the deep awfulness abated and I was so glad to feel better after a 6 hour stint of the dry-awfuls.

I try hard to not attribute every fluctuation in mood or pain levels as attributed to the medication withdrawal and I want so much to not panic and assume that the feelings, thoughts and effects are permanent (that's how it feels when it hits) ie. "always like this..." loss of hope in an instant.

Anyways - I am just starting this thread to have a touchstone. Other's must also go through medication changes and the horrible things this does, what tools do you use to get through the period of withdrawal?

18 replies

11 - 18 of 18

In response to: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Having a tough time of it coming off two of my meds, I did a cold turkey of one about a month ago and just recently got hit with protracted withdrawal syndrome, complete insomnia almost leading to psychosis.. I had to reinstate last night to get some sleep, feeling a little better. Going to hold my doses for a while until my destabilized nervous system settles, then continue with the 10% taper rule, only reducing by -10% of my current dose once every month, its going to take years to withdraw, but this is the method recommended by a withdrawal support website... I turn my tablet into a liquid and syringe out my doses that way, makes it easier to measure doses down to .05 of a milligram

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Hi @MoonGal I hope the walk helped and few smiles came back to you.

My mood state is usually intense and highly labile too. I remind myself of that to help me through the worst patches. Some down patches have been verrrrry long.

Thanks for your mention of prn .. It has taken a lot of extra time to build relationship, trust and credibility with medicos re meds .. will see what happens.

Hello @Simack you seem to be very clear about reduction. it helps that information is out there for support. Would it be possible to use sleeping tabs to offset your antipsychotics? Or is that out of the pot and into the fire?

I have done various cold turkeys in the past when I was living alone .. but when living with others I try and keep my mood mellow enough ... that my internal struggles dont become too obvious and destabilise the household.

In response to: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Hi @Appleblossom I have some sleeping tabs on standby, but there of the addictive gaba nature so I'm trying to avoid using them if posible.

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

You sounded like you had it figured out ... @Simack

so it is trial and error .. doing it gradually over extended period .. gives you plenty of time to assess your mood without micro-managing it ... but letting their be some natural ebb and flow as the days events unfold.

Maybe you will find that you can drop it a little more at times ... if things are less hectic .. I am going for stable myself ....

a bit will depend on the other things you are trying to manage in your life.

I am glad you are posting more @Simack

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Hi @Simack

I'm sorry to read that you are having a rough time with your medication withdrawal. I'm glad that you got some reasonable sleep last night. We would always recommend that you withdraw off medication under the guidance of a medical practitioner. I know from previous posts, that you had problems with your psychiatrist, but do you have a GP that you trust?

Websites cannot be trusted to have accurate and up to date information about withdrawal off meds, and as you have already had adverse effects, you need to be extra careful. I'm not sure that injecting the medication is a good idea as it may not have been formulated for that method of use. A Dr and Chemist can advise you on how to reduce safely.

Take care,

Frog

In response to: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Hi @frogithepond. Sorry I should have mentioned that I use an oral syringe. Not injecting my meds. I'm seeing a new psychiatrist this week so hopefully things go well

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Hi @Simack, Hope your long slow withdrawal helps keep you stable.

I was in a deep hole yesterday, but woke today feeling much more even and equalised. Did go for that walk and wish I hadn't of being Sunday was busy down the street and was a bit overwhelmed by all the people and cars. Still, got home in one piece and ended up putting myself to bed for a couple of hours (which is very very unlike me - I have to be at deaths door to 'rest', but that also did me the world of good.

Brain is functioning again today. Still today is the reduce to 1/4 of my dose of the anti-depressant - 2 weeks at that and then off.

To be fair my Doctor did say if I was struggling she has an alternative that is much more - neutral -than this one in terms of weight gain and back pain side effects, but I would prefer to manage without for at least 6 weeks (if at all possible!) to see if it makes any discernible difference to back pain. Managing multiple problems is a fine game. Thanks for your care and glad I have somewhere to touch base with as I manage this bit of the trials and tribulations of a Moongal.

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

.

11 - 18 of 18